Alert archive / Florida / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Key West, FL
NWS Key West, FL issued this red flag warning at Feb 5, 2009, 6:59 AM EST for Monroe County, Florida. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 5, 2009, 6:59 AM EST (11:59 UTC)
- Expired
- Feb 5, 2009, 5:00 PM EST
- In force
- 10 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 12.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2414 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS82 KKEY 051159 RFWKEY RED FLAG WARNING NATIONAL WEATHER SERVICE KEY WEST FL 659 AM EST THU FEB 5 2009 ...FIRE WEATHER WATCH IN EFFECT FROM 1 PM EST THURSDAY AFTERNOON THROUGH 5 PM THURSDAY AFTERNOON... FLZ076>078-052000- /O.UPG.KKEY.FW.A.0002.090205T1800Z-090205T2200Z/ /O.NEW.KKEY.FW.W.0001.090205T1200Z-090205T2200Z/ MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- 659 AM EST THU FEB 5 2009 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. WITH DEW POINT TEMPERATURES FORECAST TO RANGE BETWEEN 25 DEGREES IN THE UPPER KEYS TO NEAR 30 DEGREES IN THE LOWER KEYS ALONG WITH HIGH TEMPERATURES ONLY REACHING THE MID 50S...THERE WILL BE A MODERATE RISK FOR RELATIVE HUMIDITIES OF LESS THAN 35 PERCENT THROUGH THIS AFTERNOON. IN ADDITION...NORTH WINDS OF AROUND 20 MPH WILL PERSIST OVER MOST KEYS COMMUNITIES. THUS THE COMBINATION OF THESE LOW RELATIVE HUMIDITIES AND SUSTAINED WINDS NEAR 20 MPH WILL ALLOW FOR RED FLAG CONDITIONS TO DEVELOP. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ FUTTERMAN
2 follow-up statements
000 WWUS82 KKEY 051256 CCA RFWKEY RED FLAG WARNING...CORRECTED NATIONAL WEATHER SERVICE KEY WEST FL 659 AM EST THU FEB 5 2009 FLZ076>078-052000- /O.UPG.KKEY.FW.A.0002.090205T1800Z-090205T2200Z/ /O.NEW.KKEY.FW.W.0001.090205T1200Z-090205T2200Z/ MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- 659 AM EST THU FEB 5 2009 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. WITH DEW POINT TEMPERATURES FORECAST TO RANGE BETWEEN 25 DEGREES IN THE UPPER KEYS TO NEAR 30 DEGREES IN THE LOWER KEYS ALONG WITH HIGH TEMPERATURES ONLY REACHING THE MID 50S...THERE WILL BE A MODERATE RISK FOR RELATIVE HUMIDITIES OF LESS THAN 35 PERCENT THROUGH THIS AFTERNOON. IN ADDITION...NORTH WINDS OF AROUND 20 MPH WILL PERSIST OVER MOST KEYS COMMUNITIES. THUS THE COMBINATION OF THESE LOW RELATIVE HUMIDITIES AND SUSTAINED WINDS NEAR 20 MPH WILL ALLOW FOR RED FLAG CONDITIONS TO DEVELOP. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ FUTTERMAN
000 WWUS82 KKEY 051607 RFWKEY RED FLAG WARNING NATIONAL WEATHER SERVICE KEY WEST FL 1110 AM EST THU FEB 5 2009 FLZ078-051625- /O.CAN.KKEY.FW.W.0001.000000T0000Z-090205T2200Z/ MONROE LOWER KEYS- 1110 AM EST THU FEB 5 2009 ...RED FLAG WARNING IS CANCELED... MINIMUM RELATIVE HUMIDITIES IN THE LOWER KEYS WILL REMAIN ABOVE 35 PERCENT THIS AFTERNOON. THEREFORE...THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELED THE RED FLAG WARNING THAT WAS IN EFFECT FOR THE LOWER KEYS. $$ FLZ076-077-052200- /O.CON.KKEY.FW.W.0001.000000T0000Z-090205T2200Z/ MONROE UPPER KEYS-MONROE MIDDLE KEYS- 1110 AM EST THU FEB 5 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON FOR THE MIDDLE AND UPPER KEYS. DEWPOINT TEMPERATURES IN THE MID 20S COUPLED WITH HIGH TEMPERATURES IN THE MID 50S WILL RESULT IN MINIMUM RELATIVE HUMIDITIES OF 30 TO 35 PERCENT IN THE MIDDLE AND UPPER KEYS. SUSTAINED 20 FOOT WIND SPEEDS SHOULD REMAIN ABOVE 15 MPH THIS AFTERNOON IN THE MIDDLE AND UPPER KEYS. THEREFORE...THE CRITERIA FOR A REG FLAG WARNING WILL BE MET THIS AFTERNOON IN THE MIDDLE AND UPPER KEYS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ BS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this red flag warning went out at Feb 5, 4:15 AM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Feb 5, 4:15 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 415 AM EST THU FEB 5 2009 .DISCUSSION...IN THE MID AND UPPER LEVELS...(700-200 MB)...LATEST SATELLITE IMAGERY OVERLAID WITH STREAMLINE ANALYSIS AS OF 300 AM DEPICT THE MAIN AXIS OF A VERY DEEP AND COLD MID WINTER TROUGH THAT EXTENDS FROM UPPER LOW PRESSURE OVER NORTHERN VERMONT SOUTHWARD TO THE NORTHERN BAHAMAS. WATER VAPOR IMAGERY ALONG THE BASE OF THIS TROUGH IS ILLUSTRATING EXCESSIVELY DRY AIR BENEATH CYCLONIC FLOW ACROSS THE YUCATAN PENINSULA...WESTERN AND CENTRAL CUBA...THE FLORIDA KEYS...AND THE NORTHERN BAHAMAS. .IN THE LOWER AND MIDDLE LEVELS...(SURFACE TO 700 MB)...LATEST SATELLITE IMAGERY OVERLAID WITH LATEST SURFACE OBSERVATIONS AND ANALYSIS AS OF 300 AM...DETAIL A 1037 MB ANTICYCLONE OF ARCTIC ORIGINS CENTERED OVER THE SOUTHERN MISSISSIPPI VALLEY AROUND VICKSBURG. WELL TO THE SOUTH OF THAT...A COLD FRONT IS ANALYZED FROM THE SOUTHEASTERN BAHAMAS ACROSS THE NORTHWESTERN CARIBBEAN SEA TO THE YUCATAN PENINSULA. AS A RESULT...LAST EVENING SOUNDING INDICATED THIS VERY STRONG LOW LEVEL COLD ADVECTION OF DRY AIR DOWN TO THE KEYS FROM ACROSS THE SPINE OF THE FLORIDA PENINSULA...WITH THE SOUNDING SHOWING A FRESH TO STRONG NORTH NORTHWEST TO NORTH FLOW IS PRESENT FROM THE SURFACE UP TO 10 KFT...AVERAGING 25 TO 30 KNOTS. .CURRENTLY...AS OF 300 AM...CLEAR SKIES ARE PRESENT OVER THE KEYS AND ADJOINING WATERS. TEMPERATURES HAVE FALLEN INTO THE LOWER 40S ACROSS THE UPPER KEYS...MID TO UPPER 40S IN THE MIDDLE KEYS...AND NEAR 50 DEGREES IN THE LOWER KEYS. DEWPOINTS ARE GENERALLY IN THE 30S. C-MAN STATIONS ALONG THE REEF ARE REGISTERING MAINLY NORTH WINDS BETWEEN 20 AND 25 KNOTS WITH GUSTS BETWEEN 25 AND 30 KNOTS. OVER THE ISLANDS...WINDS ARE NORTH BETWEEN 15 AND 20 MPH AND GUSTY. .FORECASTS...IN THE MIDDLE AND UPPER LEVELS...700-200 MB...TODAY THROUGH SATURDAY...ALL LARGE SCALE MODELS RUNS...I.E GFS...NAM...AND ECMWF ARE LIFTING OUT THE LONGWAVE TROUGH AS IT MIGRATES EASTWARD TODAY THROUGH FRIDAY. A FULL LATITUDINAL RIDGE NOW OVER THE WESTERN CONUS WILL MIGRATE EASTWARD AND TAKE ITS PLACE ACROSS THE CENTRAL CONUS ON FRIDAY AND OVER THE EASTERN CONUS ON SATURDAY. NET EFFECT WILL BE HEIGHT RISES...BUT THE CYCLONIC TO ANTICYCLONIC FLOW ALOFT WILL ALLOW FOR MID AND UPPER SUBSIDENCE OVER THE KEYS. SATURDAY NIGHT THROUGH WEDNESDAY...A DEEP AND WARM RIDGE WILL DEVELOP ACROSS THE GULF OF MEXICO AND SLIDE EASTWARD FOR SATURDAY THROUGH MONDAY. A DEVELOPING TROUGH OVER THE WESTERN CONUS AT THE BEGINNING OF THE WEEK WILL SLIDE EASTWARD TO THE CENTRAL PLAINS BY MIDWEEK. THE KEYS WILL REMAIN BENEATH ZONAL FLOW. .IN THE LOWER AND MIDDLE LEVELS...SURFACE TO 700 MB...TODAY...A SLOW WARM UP IS ON TAP FOR THE KEYS ISLAND CHAIN. GIVEN THE STRONG 1000-850 COLD THICKNESS ADVECTION ACROSS THE UPPER KEYS...THE VERY COLD AIR WITH TEMPS BETWEEN 40 AND 45 DEGREES COMBINED WITH NORTHWEST TO NORTH WINDS BETWEEN 20 AND 25 MPH HAS PROMPTED A WIND CHILL ADVISORY THERE THRU 900 AM. FRESH TO STRONG NORTH WINDS WILL JUST SLACKEN A FEW KNOTS THIS AFTERNOON AS THE CENTER OF THE HIGH MOVES TOWARDS NORTH FLORIDA...BUT IT WILL STILL BE BREEZY THIS AFTERNOON. WE ARE FORECASTING RECORD LOW MAXIMA EVEN UNDER BRIGHT SUNSHINE...WITH MODEL GUIDANCE INSISTENT ON ONLY MIDDLE TO UPPER 50S. THE OTHER CONCERN THAT WE RARELY ADDRESS IN THE KEYS WILL BE FIRE WX. IF RH DROPS BELOW 35% LATER THIS MORNING OR THIS AFTERNOON...A FIRE WEATHER WARNING WILL BE ISSUED. UNTIL THEN A WATCH WILL BE MAINTAINED THROUGH THE AFTERNOON HOURS. .TONIGHT THROUGH SATURDAY NIGHT...THE 1035-1040 MB STRONG HIGH PRESSURE SYSTEM OVER MISSISSIPPI TODAY THEN SLIDES SOUTHEAST TOWARDS FLORIDA TONIGHT ND FRIDAY AND GRADUALLY ELONGATES INTO AN EAST TO WEST ORIENTED 1030 MB ORIENTED RIDGE FROM ABOUT 60W ALONG 30N WESTWARD IN THE WESTERN ATLANTIC TO NORTH FLORIDA. FOR FRIDAY NIGHT AND THE WEEKEND...A VERY SLOW MODERATION OF THE BOUNDARY LAYER WILL BE EVIDENT...BUT GIVEN BREEZY TO WINDY CONDITIONS...TEMPS WILL STILL STRUGGLE INTO THE 60S FRIDAY. ON SATURDAY...WINDS WILL VEER ENOUGH THAT TEMPERATURES OVER THE ISLANDS WILL REACH THE LOWER 70S...AND THIS IS STILL SLIGHTLY COOLER THAN NORMAL. SUNDAY THROUGH WEDNESDAY...A RATHER STRONG AND MORE TYPICAL SURFACE RIDGE WILL REMAIN PARKED ACROSS THE WESTERN ATLANTIC AND NORTH FLORIDA NEAR 30N. GIVEN THE STRENGTH OF THE HIGH...BREEZY CONDITIONS AND MODERATING TEMPS WILL BE THE RETURN TO REALITY THAT WE EXPECT IN THE FABULOUS FLORIDA KEYS...AS TEMPS RETURNING INTO THE MID 70S SUNDAY THROUGH TUESDAY...THEN REACHING THE UPPER 70S ON WEDNESDAY. ONLY CHANCE FOR RAIN WILL BE OVER THE FLORIDA STRAITS WHERE BOUNDARY LAYER WILL HAVE MOISTENED ENOUGH TO ALLOW FOR JUST A FEW TO ISOLATED MEEK SHOWERS. .MARINE...SMALL CRAFT ADVISORY CONDITIONS SHOULD REMAIN IN PLACE ACROSS ALL WATERS THROUGH THIS MORNING. WINDS ARE EXPECTED TO DIMINISH ACROSS THE GULF AND BAY WATERS A FEW KNOTS THIS AFTERNOON...ALLOWING FOR JUST EXERCISE CAUTIONARY CONDITIONS OVER THESE WATERS. BEFORE THE HIGH TO THE NORTH OF US REPOSITIONS ITSELF ON FRIDAY...WINDS COULD SLACKEN A FEW KNOTS OVERNIGHT ACROSS THE STRAITS...HOWEVER DEVELOPED SEAS MAY STILL PROMPT AN ADVISORY FOR HAZARDOUS SEAS. SMALL CRAFT ADVISORY CONDITIONS LOOK MORE PROBABLE AGAIN FOR FRIDAY THROUGH AT LEAST THE REST OF THE UPCOMING WEEKEND ACROSS THE ATLANTIC WATERS. AS THE FLOW MOVES ACROSS THE COOLER WATERS OVER FLORIDA BAY AND THE NEARSHORE AND OFFSHORE GULF...SOME RESISTANCE MAY PROMOTE JUST EXERCISE CAUTION CONDITIONS BEGINNING TONIGHT AND LASTING THROUGH THE WEEKEND ACROSS THESE WATERS. NEVERTHELESS...BREEZY TO WINDY CONDITIONS ON THE WATERS WILL CREATE ROUGH SEAS ON THE WATERS. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND CHECK MARINE FORECASTS ON THE INTERNET AT VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST THROUGHOUT THE REST OF THE WEEK. && .AVIATION...EXPECT VFR CONDITIONS TO CONTINUE THROUGH THIS EVENING AT THE KEYW AND KMTH ISLAND TERMINALS. STRONG AND GUSTY NORTH WINDS AT THE ISLAND TERMINALS WILL DRIVE SIGNIFICANT CROSSWINDS ACROSS THE EAST-WEST RUNWAYS THROUGH THE MORNING...DROPPING TO AROUND 15 KNOTS BY LATE AFTERNOON. && .FIRE WEATHER... LATEST FORECAST GUIDANCE SUGGEST THAT DEWPOINTS BETWEEN 25 AND 30 DEGREES LATE THIS MORNING AND EARLY THIS AFTERNOON ARE STILL POSSIBLE. THIS COMBINED WITH TEMPERATURES IN THE MID 50S WILL PRODUCE RELATIVE HUMIDITIES DROPPING TO NEAR OR BELOW 35 PERCENT FOR A FEW HOURS IN THE AFTERNOON. THIS COMBINED WITH NORTH WINDS AROUND 20 MPH...SUGGEST THERE IS SUFFICIENT RISK OF RED FLAG CONDITIONS TO WARRANT MAINTAINING THE FIRE WEATHER WATCH EARLY THIS MORNING. MAY NEED ISSUE A WARNING LATER THIS MORNING AROUND OR BEFORE SUNRISE...BUT WILL NEED TO WAIT FOR THE 6Z DATA TO MAKE THAT CALL....GIVEN THE MARGINAL NATURE OF THIS RARE SETUP HERE IN THE KEYS. && .CLIMATE... THE RECORD LOW TEMPERATURE FOR KEY WEST ON FEBRUARY 5TH IS 45 DEGREES...LAST SET IN 1996. THIS RECORD APPEARS SAFE...BUT THERE IS A CHANCE WE MAY TIE THE RECORD LOW MAXIMUM TEMPERATURE FOR FEBRUARY 5TH...WHICH IS 55 DEGREES...SET IN 1966. && .PRELIMINARY POINT TEMPS/POPS... KEY WEST 57 47 49 67/ 00 00 00 05 MARATHON 58 45 49 67/ 00 00 00 05 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...WIND CHILL ADVISORY UNTIL 9AM FLZ076FIRE WEATHER WATCH THURSDAY AFTERNOON FOR FLZ076>078. GM...SMALL CRAFT ADVISORY IN EFFECT FOR GMZ031>033-052>054-072>075. && PUBLIC/MARINE/GRIDS......FUTTERMAN AVIATION/NOWCASTS........04 VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 3:11 AM EST | Wind Chill Advisory | KEY | Monroe | 6 hr |
| Feb 5, 4:16 PM EST | Small Craft Advisory for Hazardous Seas | KEY | 6 hr |
Nearby
Red Flag Warnings in Florida, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.